Kansas, 2011

Tornado and Flash Flood in Kansas, June 1 to 4, 2011

June 1 to 4, 2011 · NWS GID · 38 events in 6 counties and zones

Less than 48 hours after a line of damaging winds marched across North Central Kansas, a significant episode of severe weather targeted the six-county area on this Wednesday afternoon and early Thursday morning in the vicinity of a surface warm front. There were numerous reports of hail to golf ball size or larger across the area, and a few instances of damaging winds up to around 75 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.6 million
Crop damage
$13 million
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Less than 48 hours after a line of damaging winds marched across North Central Kansas, a significant episode of severe weather targeted the six-county area on this Wednesday afternoon and early Thursday morning in the vicinity of a surface warm front. There were numerous reports of hail to golf ball size or larger across the area, and a few instances of damaging winds up to around 75 MPH. A brief EF0 tornado also occurred in far northern Phillips County. In addition, these storms drenched much of the area with torrential rainfall, bringing yet another round of significant flooding. Duration-wise, this was one of the most prolific severe weather events of the 2011 season, with at least one convective warning, and sometimes several, in effect at any given time for nearly 10 straight hours from around 4 PM to 2 AM CDT. A few of the more notable severe weather reports included 2-inch diameter hail in the Stockton and Natoma areas, and several power poles downed southeast of Alton.

In terms of flooding, this was the third, and likely worst heavy rain event to strike this portion of North Central Kansas in a two-week span dating back to May 19th. Much of Smith, Jewell, Osborne and Mitchell Counties tallied 3-5 inches of rain. An observer at Ionia reported 4.59 inches from this event, bringing the total rainfall during the past nine days up to 9.57 inches. At one point in the evening, one foot of water was reported over Highway 14 in southern Mitchell County. Widespread rural flooding of creeks, streams and roads ensued as well, impacting various waterways including the Limestone, Oak and White Rock Creeks. Some evacuations were necessary northeast of Downs. Several main-stem rivers also went into flood, including the Solomon at Glen Elder and Beloit, North Fork Solomon at Portis, and South Fork Solomon at Woodston and Osborne. The gauges at Portis, Glen Elder and Beloit exceeded moderate flood stage, with Glen Elder cresting 5.76 feet over flood stage on the evening of the 2nd.

This event essentially consisted of multiple, splitting supercell storms developing and tracking through the same areas. The first supercells initiated just west of the area around 330 PM CDT, quickly became severe, and rolled into Rooks and Phillips Counties by 430 PM. Although the initial volley of severe storms started to exit southern portions of Osborne and Mitchell Counties around 9 PM, considerable redevelopment soon took place farther west along the nose of a strong low-level jet. As a result, a whole new round of severe storms traversed the area for several more hours before finally exiting east of Jewell and Mitchell Counties by 2 AM, but not before producing gusts to 68 MPH at the Beloit airport.

Although the mesoscale environment was supportive of severe weather, the long-lasting nature of this event was somewhat unexpected given a lack of large-scale forcing. The mid-levels featured only subtle, weak shortwave energy, well downstream from a powerful trough centered along the Pacific Northwest coast. However, deep-layer vertical wind shear around 40 knots, in combination with high mixed-layer CAPE values of 2500-4000 J/kg at the onset of the event made for a very conducive supercell environment. The primary instigator for multiple rounds of supercells was a persistent southerly low-level jet impinging over a surface warm front stretched from southwest Nebraska to east central Kansas. Winds along the nose of this jet at the 850-millibar level accelerated to 50 knots during the evening. This created very strong low-level wind shear and a mesoscale environment quite favorable for tornadoes. A review of radar data suggests that multiple storm-scale interactions, along with the outflow-dominant nature of some supercells likely spared North Central Kansas from a more significant tornado threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 2:31 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 1, 2:31 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT WED JUN 1 2011

.SHORT TERM...MAIN CONCERNS ARE THE POTENTIAL FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING...WINDS ON WEDNESDAY...AS
WELL AS CHANCE OF THUNDERSTORMS AGAIN LATE WEDNESDAY NIGHT AND
THURSDAY MORNING.

WARM AIR ADVECTION ACROSS THE REGION THIS MORNING HELPED INDUCE A
FEW MODERATE SHOWERS...WITH REPORTEDLY SOME VERY SMALL
HAIL...MAINLY NORTH OF I-80 DURING THE EARLY MORNING HOURS. THIS
SHOWER ACTIVITY HAS SINCE DIMINISHED...AND MAIN FOCUS OF
CONVECTION HAS BEEN JUST TO THE SOUTHEAST OF THE FORECAST AREA
WHERE PERSISTENT THUNDERSTORMS HAVE REDEVELOPED ACROSS PORTIONS OF
NORTH EASTERN KANSAS.

A RETURN TO SOUTHERLY FLOW ALLOWED LOW LEVEL MOISTURE TO INCREASE
ACROSS THE REGION TODAY. CURRENTLY...DEWPOINTS ARE RUNNING IN THE
LOWER TO MIDDLE 60S ACROSS MUCH OF THE FORECAST AREA...AND THESE
INCREASED DEWPOINTS...WITH AN UNSTABLE PROFILE ALOFT...SHOULD
ALLOW FOR THE FORMATION OF SOME THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS THE SOUTHERN PORTIONS OF
THE FORECAST AREA WHERE PARTIALLY CLOUD FREE SKIES THIS MORNING
HAVE ALLOWED FOR GOOD SURFACE HEATING. MAIN QUESTION WILL BE THE
ATMOSPHERIC FORCING TO GET THESE STORMS INITIATED...WITH 12Z NAM
AND GFS BOTH INDICATING VERY SMALL RIPPLES IN MID TO UPPER LEVEL
FLOW...WHICH MAY JUST BE SUFFICIENT TO GET THINGS GOING. WHILE THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS EXISTS...CONFIDENCE
OF DEVELOPMENT DUE TO LACK OF FORCING IS NOT HIGH...SO KEPT
CHANCES TO AROUND 40 PERCENT FOR THE LATE AFTERNOON AND EVENING
HOURS. THAT BEING SAID...ANY STORMS THAT DO DEVELOP...COULD
RAPIDLY INTENSIFY THROUGH THE EVENING HOURS.

FOR WEDNESDAY...EXPECT A TIGHTENING PRESSURE GRADIENT ASSOCIATED
WITH A DEEPENING AREA OF LOW PRESSURE ACROSS THE NORTHERN PLAINS
TO RESULT IN A RATHER WINDY DAY ACROSS THE REGION. WHILE WINDS
MAY APPROACH WIND ADVISORY CRITERIA DURING THE LATE MORNING AND
AFTERNOON HOURS...STUCK PRETTY CLOSE TO GUIDANCE...WHICH LEFT US
JUST BELOW ADVISORY CRITERIA. IT IS POSSIBLE WE WILL END UP
NEEDING AN ADVISORY TOMORROW...BUT EVEN IF ONE IS NOT
ISSUED...EXPECT STRONG SOUTHERLY WINDS AND WARM TEMPERATURES TO BE
THE MAIN WEATHER STORY ACROSS THE REGION TOMORROW. WHILE THE AREA
WILL REMAIN UNDER A STRONG CAP FOR MOST OF THE DAY...AND HENCE
KEPT FORECAST DRY...THERE IS A POSSIBILITY THAT THE ASSOCIATED
COLD FRONT PASSING BY TO THE NORTH DURING THE LATE EVENING AND
OVERNIGHT HOURS THURSDAY MAY SPARK A FEW THUNDERSTORMS...SO KEPT
SOME SMALL POPS MAINLY NORTH OF INTERSTATE 80.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. PRIMARY FORECAST
CONCERNS LIE WITH TEMPERATURES AND WEEKEND PRECIPITATION
CHANCES.

LOOKING TO THE END OF THE WORK WEEK...MODELS NOT IN TOO BAD OF
AGREEMENT WITH THE UPPER LEVEL PATTERN ACROSS THE PLAINS AND THE
WESTWARD SHIFT OF THE RIDGE AXIS.  THE LONG TERM PERIOD STARTS OFF
WITH THE MAIN UPPER LEVEL HIGH CENTERED OVER THE WRN GULF AREA
WITH THE RIDGE AXIS EXTENDING NORTH ROUGHLY UP THE MS RIVER AND
INTO THE WRN GREAT LAKES. THE CWA SITS UNDER SHARP SOUTHWESTERLY
FLOW WITH A TROUGH OVER THE WRN CONUS THANKS TO ONE LOW PRESSURE
SYSTEM SHIFTING NE OUT OF MT INTO CANADA...WHILE THE NEXT MAKES
ITS WAY CLOSER TO THE WEST COAST. THROUGH THE DAYTIME HOURS ON
FRIDAY...WHILE THERE ISNT A SIGNIFICANT CHANGE WITH THE UPPER
LEVEL PATTERN...THE RIDGE IS BROKEN DOWN SLIGHTLY BY THE TROUGH
AXIS ASSOCIATED WITH THE LOW PRESSURE SYSTEM IN CENTRAL CANADA
SWINGS THROUGH PORTIONS OF THE NRN/CENTRAL PLAINS. MODELS CONTINUE
TO SHOW A SFC COLD FRONTAL BOUNDARY PUSHED INTO THE CWA...BUT
DOESNT MAKE MUCH SOUTHWARD PROGRESS BEYOND THE CWA DUE TO IT
LOSING ITS MAIN PUSH AS THE UPPER LEVEL TROUGH CONTINUES EAST.
KEPT THE FORECAST DURING THE DAYTIME HOURS DRY...EVEN WITH THIS
SFC BOUNDARY IN THE AREA...WITH MODELS CONTINUING TO BE IN GOOD
AGREEMENT SHOWING A CAPPED ATMOSPHERE. AS WE GET INTO THE
EVENING/OVERNIGHT HOURS...PRECIPITATION CHANCES DO RETURN...AS A
S/SWRLY LOW LEVEL JET PICKS UP AND NOSES INTO THE AREA...BRINGING
INCREASED WAA/MOISTURE ADVECTION. POTENTIAL FOR SOME STRONG AND
POSSIBLY A SEVERE THUNDERSTORM WILL REMAIN WITH ELEVATED
INSTABILITY AVAILABLE. ANY ACTIVITY IS EXPECTED TO SHIFT OFF TO
THE E/NE WITH THE TURNING OF THE LLJ. HIGHS ON FRIDAY ARE A BIT
TRICKY WITH THE PRESENCE OF THE SFC FRONT...BUT IT COMING A LITTLE
LATER IN THE DAY...EXPECT THAT THE SOUTHEAST WILL BE QUITE WARM
WITH HIGHS INTO THE LOWER/MID90S...MORE UNCERTAIN ABOUT THE NWRN
CWA ALONG/N OF THE FRONT...WITH HIGHS IN THE LOWER/MID 80S
EXPECTED.

 AS WE GET INTO THE WEEKEND...MODELS REMAIN IN PRETTY GOOD
AGREEMENT WITH THE UPPER LEVEL PATTERN...AND NOT A LOT OF CHANGES
WERE MADE. THE RIDGE CONTINUES TO BE FLATTENED OUT SOME THANKS TO
THE LARGE LOW PRESSURE SYSTEM OVER CNTRL/NRN CANADA...BRINGING
MORE ZONAL FLOW TO THE CWA...WHILE ANOTHER LOW CONTINUES TO SPIN
RIGHT OFF THE COAST OF CA. THIS REMAINS THE CASE THROUGH THE DAY
ON SATURDAY...WHILE THROUGH SATURDAY NIGHT AND INTO SUNDAY...THAT
CANADIAN LOW SHIFTS FURTHER EAST AND BEGINS TO DIG SOUTH INTO THE
GREAT LAKES/EASTERN CONUS...SHIFTING THAT RIDGE AXIS BACK WEST
ONTO THE PLAINS. AT THE SFC...SATURDAY SEES LITTLE CHANGE WITH
THAT FRONTAL BOUNDARY CONTINUING TO LINGER ACROSS THE AREA...BUT
IS EXPECTED TO BECOME MORE DIFFUSE AND BEGIN TO SHIFT NORTH AS A
WARM FRONT THROUGH THE DAY ON SUNDAY. AM AGAIN EXPECTING ANY
PRECIPITATION CHANCES TO BE CONFINED TO THE EVENING/OVERNIGHT
HOURS SAT NIGHT/SUN MORNING...WITH THINGS LOOKING TO REMAIN CAPPED
DURING THE DAY...AND THERE A LITTLE EXTRA LIFT PROVIDED BY THE
NOSE OF AN INCREASING LLJ /THOUGH MODELS SHOWING IT NOT QUITE AS
STRONG/. WITH MORE EASTERLY FLOW ACROSS A GOOD CHUNK OF THE CWA ON
SATURDAY...THINK THAT TEMPS WILL BE A TOUCH COOLER /80S/...BUT
WITH THE RIDGE BUILDING BACK INTO THE PLAINS AND INCREASING
SOUTHERLY FLOW AND TEMPS ALOFT...SUNDAY WILL BE WARMER /UPPER 80S
TO MID 90S/.

INTO NEXT WEEK...PRIMARY FEATURE ACROSS THE AREA REMAINS THE UPPER
LEVEL RIDGE...AND THERE ARE VARIATIONS BETWEEN MODELS WITH THE
LOCATION OF THE RIDGE AXIS SO CONFIDENCE IS A LITTLE LOWER /ESP
INTO MID WEEK/. THE DIFFERENCES ARISE DUE TO HOW MODELS HANDLE
THE NEXT UPPER LEVEL LOW MOVING IN FROM THE WEST COAST...HOW FAR
SOUTH IT DIGS /HOW AMPLIFIED THE PATTERN BECOMES/...AND TO WHAT
EXTENT THE RIDGE IS BROKEN DOWN BY ASSOCIATED SHORTWAVE
DISTURBANCES. KEPT THE FORECAST DRY...WITH MOST MODEL OUTPUT
SUPPORTING THAT...BUT IT WOULDNT TAKE MUCH OF AN EASTWARD SHIFT IN
MODELS FOR A POP TO NEED TO BE INSERTED. WITH THE RIDGE REMAINING
A BIG PART OF THE PATTERN INTO NEXT WEEK...AM KEEPING TEMPS
WARM...WITH HIGHS RANGING OVER MON-WED FROM THE MID 80S TO MID
90S.

&&

.AVIATION...18Z KGRI TAF...PREVAILING VFR CONDS EXPECTED TO
CONTINUE AT KGRI FOR THE NEXT 24 HOURS. WILL LIKELY SEE A VCTS OR
-TSRA AFFECT THE TAF SITE DURING THE EARLY EVENING HOURS...AND
DECIDED TO INCLUDE A TEMPO GROUP FROM 01/23Z-02/02Z TO ACCOUNT FOR
A -TSRA...ALBEIT WITH VFR CIGS AND VSBYS. WINDS WILL BE BREEZY
THIS AFTERNOON AND BECOME SOUTH SOUTHEASTERLY...DECREASING SOME
OVERNIGHT...BUT ONLY TO BECOME WINDY ON THURSDAY...WITH SUSTAINED
WINDS OF 20-25KTS POSSIBLE AFT 02/15Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT/AVIATION...ROSSI
LONG...ADO
Hazardous weather outlook, Jun 1, 4:00 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT WED JUN 1 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
500 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE MAJORITY OF THE
OUTLOOK AREA THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING
EXTREMELY LARGE HAIL THE SIZE OF BASEBALLS...DAMAGING WINDS OF 70
MPH AND ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL IN EXCESS OF
TWO INCHES MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT FOR
LOCATIONS MAINLY NORTH OF INTERSTATE 80. A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE.

THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA BOTH FRIDAY
NIGHT AND SATURDAY NIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED EITHER NIGHT...A FEW STRONG TO SEVERE THUNDERSTORMS
CANNOT BE COMPLETELY RULED OUT. LARGE HAIL AND DAMAGING WINDS
WOULD BE THE PRIMARY HAZARDS.

IN ADDITION...STRONG SOUTH WINDS WILL DEVELOP ACROSS THE ENTIRE
OUTLOOK AREA DURING THE DAY THURSDAY. SUSTAINED SPEEDS OF 20 TO 30
MPH ARE LIKELY FOR SEVERAL HOURS...WITH GUSTS OF 40 TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 1, 3:05 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
405 PM CDT WED JUN 1 2011

NEZ060-012130-
DAWSON NE-
405 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 430
PM CDT...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF EUSTIS...OR 22 MILES WEST OF
LEXINGTON...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLOW ISLAND...
  COZAD...
  GOTHENBURG...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 227.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4104 10023 4105 10022 4105 9991 4070 9990
      4070 10022 4070 10023
TIME...MOT...LOC 2105Z 192DEG 26KT 4069 10013
Special weather statement, Jun 1, 3:24 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT WED JUN 1 2011

NEZ060-012200-
DAWSON NE-
424 PM CDT WED JUN 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 500
PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF EUSTIS...OR 15 MILES WEST OF
LEXINGTON...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COZAD...
  WILLOW ISLAND...
  GOTHENBURG...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 230.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4105 9980 4104 9980 4070 9987 4070 10021
      4105 10022
TIME...MOT...LOC 2125Z 192DEG 26KT 4078 10002
Local storm report, Jun 1, 3:57 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
457 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             4 NNE EUSTIS            40.71N 99.99W
06/01/2011  E1.00 INCH       DAWSON             NE   STORM CHASER

            HAIL COVERING THE GROUND

&&

PFANNKUCH
Local storm report, Jun 1, 4:03 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
503 PM CDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             4 SE HOLLINGER          40.12N 99.69W
06/01/2011  E1.00 INCH       FURNAS             NE   TRAINED SPOTTER

            A FEW QUARTERS MOSTLY DIMES

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

18 hail, 7 heavy rain, 5 thunderstorm wind, 5 flood, 1 funnel cloud, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Phillips

When
June 1, 4:06 PM CST
Where
Phillips County, 5.53 mi S of Logan
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
39.590, -99.570

Hail, Rooks

When
June 1, 4:18 PM CST
Where
Rooks County, 2.62 mi SE of Stockton Muni Arpt
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
39.350, -99.270

Hail, Osborne

When
June 1, 4:33 PM CST
Where
Osborne County, 10.82 mi SE of Covert
Measured
1 in hail
Reported by
Public
Coordinates
39.160, -98.690

Hail, Rooks

When
June 1, 4:34 PM CST
Where
Rooks County, 0.87 mi NE of Stockton
Measured
2 in hail
Property damage
$50,000
Crop damage
$250,000
Reported by
County Official
Coordinates
39.440, -99.270

Hail, Osborne

When
June 1, 4:40 PM CST
Where
Osborne County, 0.69 mi N of Osborne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.440, -98.700

Hail, Osborne

When
June 1, 4:45 PM CST
Where
Osborne County, 0.69 mi N of Osborne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -98.700

Funnel Cloud, Rooks

When
June 1, 4:50 PM CST
Where
Rooks County, 3.81 mi NNW of Laton
Reported by
Law Enforcement
Coordinates
39.370, -99.100

Local law enforcement reported a funnel cloud south of Woodston.

Hail, Osborne

When
June 1, 5:20 PM CST to 5:35 PM CST
Where
Osborne County, 1.75 mi SW of Alton
Measured
1 in hail
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
39.450, -98.970

The hail lasted at least 15 minutes.

Thunderstorm Wind, Osborne

When
June 1, 5:25 PM CST
Where
Osborne County, 3.84 mi SE of Alton
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
39.430, -98.900

Several power poles and tree limbs were damaged in the area due to the 75 mph. Power was lost for several hours.

Heavy Rain, Jewell

When
June 1, 5:30 PM CST to June 2, 12:30 AM CST
Where
Jewell County, 0.69 mi S of Ionia
Reported by
COOP Observer
Coordinates
39.660, -98.350

The Cooperative Observer reported 4.25 of storm total rainfall.

Hail, Osborne

When
June 1, 5:30 PM CST
Where
Osborne County, Alton
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
39.470, -98.950

Hail, Phillips

When
June 1, 5:30 PM CST
Where
Phillips County, 2.11 mi SE of Woodruff
Measured
1.25 in hail
Reported by
Public
Coordinates
39.980, -99.390

Hail, Jewell

When
June 1, 5:46 PM CST
Where
Jewell County, 2.11 mi NE of Webber
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.950, -98.000

Hail, Rooks

When
June 1, 6:10 PM CST
Where
Rooks County, Plainville
Measured
1 in hail
Reported by
County Official
Coordinates
39.230, -99.300

Thunderstorm Wind, Mitchell

When
June 1, 6:11 PM CST
Where
Mitchell County, 0.69 mi S of Cawker City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.510, -98.430

Minor tree limb damage was reported.

Thunderstorm Wind, Mitchell

When
June 1, 6:20 PM CST to 6:25 PM CST
Where
Mitchell County, Cawker City
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
39.520, -98.430

An estimated wind gust of 75 mph dropped tree limbs throughout Cawker City, which resulted in a lengthy power outage in the area.

Hail, Osborne

When
June 1, 6:38 PM CST
Where
Osborne County, 6.91 mi N of Natoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -99.020

Nickel to quarter size hail fell.

Hail, Rooks

When
June 1, 6:43 PM CST
Where
Rooks County, 4.28 mi ENE of Codell
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
39.230, -99.110

Hail, Osborne

When
June 1, 6:48 PM CST
Where
Osborne County, 0.69 mi N of Natoma
Measured
2 in hail
Property damage
$50,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
39.190, -99.020

Hail, Osborne

When
June 1, 7:28 PM CST
Where
Osborne County, 0.69 mi N of Natoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.190, -99.020

Heavy Rain, Mitchell

When
June 1, 7:30 PM CST to June 2, 12:30 AM CST
Where
Mitchell County, 0.69 mi N of Hunter
Reported by
COOP Observer
Coordinates
39.240, -98.400

The Cooperative Observer reported 3.24 of storm total rainfall.

Heavy Rain, Smith

When
June 1, 7:30 PM CST to June 2, 1:30 AM CST
Where
Smith County, Smith Center
Reported by
COOP Observer
Coordinates
39.780, -98.780

The Cooperative Observer reported 3.21 of storm total rainfall.

Heavy Rain, Jewell

When
June 1, 7:30 PM CST to June 2, 1:30 AM CST
Where
Jewell County, 0.69 mi S of Ionia
Reported by
COOP Observer
Coordinates
39.660, -98.350

The Cooperative Observer reported 4.59 of storm total rainfall.

Heavy Rain, Smith

When
June 1, 7:30 PM CST to June 2, 1:30 AM CST
Where
Smith County, 0.87 mi SW of Lebanon
Reported by
COOP Observer
Coordinates
39.810, -98.560

The Cooperative Observer reported 3.38 of storm total rainfall.

Heavy Rain, Osborne

When
June 1, 7:30 PM CST to June 2, 1:30 AM CST
Where
Osborne County, 1.75 mi SW of Alton
Reported by
COOP Observer
Coordinates
39.450, -98.970

The Cooperative Observer reported 3.10 of storm total rainfall.

Heavy Rain, Mitchell

When
June 1, 7:30 PM CST to June 2, 1:30 AM CST
Where
Mitchell County, 0.53 mi E of Beloit
Reported by
COOP Observer
Coordinates
39.470, -98.110

The Cooperative Observer reported 3.08 of storm total rainfall.

Hail, Osborne

When
June 1, 7:30 PM CST
Where
Osborne County, 1.38 mi N of Natoma
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
39.200, -99.020

Hail, Rooks

When
June 1, 7:30 PM CST
Where
Rooks County, 4.28 mi ENE of Codell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.230, -99.110

Flash Flood, Mitchell

When
June 1, 8:20 PM CST to 10:37 PM CST
Where
Mitchell County, 6.87 mi E of Victor to 8.9 mi E of Victor
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.259, -98.152

Over a foot of water covered State Highway 14 south of Beloit. There were several other roads in the area deemed impassible due to the high water.

Tornado, Phillips

When
June 1, 8:40 PM CST to 8:44 PM CST
Where
Phillips County, 0.89 mi SE of Woodruff to 1.28 mi ESE of Woodruff
Rating
EF0
Path length
0.46 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.992, -99.406

A brief tornado traveled about 1/2 mile across some farmland in rural northern Phillips County.

Thunderstorm Wind, Rooks

When
June 1, 8:42 PM CST
Where
Rooks County, 5.24 mi NW of Stockton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.490, -99.340

Winds were estimated at 60 mph.

Hail, Phillips

When
June 1, 9:23 PM CST
Where
Phillips County, 9.67 mi N of Agra
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
County Official
Coordinates
39.910, -99.120

Thunderstorm Wind, Mitchell

When
June 2, 12:29 AM CST
Where
Mitchell County, Beloit Arpt
Measured
59 kt (68 mph) measured gust
Property damage
$75,000
Reported by
AWOS
Coordinates
39.470, -98.130

The Automated Weather Observing System at Moritz Memorial Airport measured a wind speed of 68 mph. There was widespread tree damage and power loss in the area.

Flood, Jewell

When
June 2, 12:30 AM CST to June 4, 4:00 PM CST
Where
Jewell County, 8.28 mi SSE of Ionia to 7.97 mi ESE of Webber
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
39.568, -98.269

Heavy rainfall in excess of four inches resulted in widespread flooding along the Little Oak, Granite and Limestone Creeks.

Flood, Smith

When
June 2, 12:30 AM CST to June 4, 4:00 PM CST
Where
Smith County, 2.48 mi ENE of Lebanon to 2.61 mi S of Dispatch
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
39.828, -98.504

Heavy rain in excess of 4 inches cause widespread flooding in southeast Smith County. The worst flood conditions were felt along the Oak Creek near Dispatch and its upstream tributaries.

Flood, Osborne

When
June 2, 12:30 AM CST to June 4, 4:00 PM CST
Where
Osborne County, 3.52 mi W of Portis to 5.14 mi W of Alton
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$3.0 million
Reported by
Emergency Manager
Coordinates
39.567, -98.766

Heavy rain in excess of 4 inches caused flooding in northeast Osborne County along the North Fork of the Solomon River, the Twelve-mile Creek and the Oak Creek.

Flood, Mitchell

When
June 2, 12:30 AM CST to June 4, 4:00 PM CST
Where
Mitchell County, 5.15 mi NW of Cawker City to 3.32 mi N of Beloit Arpt
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
39.567, -98.505

Runoff from heavy rainfall in excess of 4 inches in Smith and Jewell Counties resulted in flooding along the Solomon River near and downstream of Beloit.

Flood, Rooks

When
June 2, 12:30 AM CST to 8:00 PM CST
Where
Rooks County, 3.25 mi WSW of Woodston to 3.74 mi E of Woodston
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
39.432, -99.156

Heavy rain in the area caused the South Fork of the Solomon River to flood for a short time near Woodston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330421, 330430, 330431, 330432, 330433, 330434, 330455, 330437, 330449, 330423, 330435, 330436, 330439, 330440, 330448, 330456, 330441, 330442, 330443, 330444, 330424, 330425, 330426, 330427, 330428, 330429, 330445, 330446, 330453, 330460, 330450, 330447, 330451, 330491, 331157, 331159, 331160, 331162.